New York, 2006

Flash Flood in New York, May 18, 2006

May 18, 2006 · NWS ALY · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 18, 9:58 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, May 18, 9:58 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1058 AM EDT THU MAY 18 2006

.SHORT TERM /REST OF TODAY/...QUICK UPDATE TO LOWER INITIAL POPS
ACROSS THE ADIRONDACKS AND THE MOHAWK VALLEY. NO REAL BIG CONV DEVELOPMENTS
ON RADAR LATE THIS MORNING. ALREADY SEEING SOME CU BUILD UPS TO
OUR SOUTH. REMAINDER OF FCST OK.

&&

.PREV DISCUSSION...
 /ISSUED 340 AM EDT THU MAY 18 2006/

SYNOPSIS...THE DEEP 500 HPA TROF CONTINUES TO PLAGUE THE
NORTHEASTERN PART OF THE COUNTRY WITH THE LOWEST HEIGHTS
EXTENDING FROM NORTHWESTERN ONTARIO PROVINCE TO LAKE SUPERIOR
AND THE TROF EXTENDING TO THE FLORIDA PANHANDLE. THERE IS A
STRONG 500 HPA HIGH CENTERED OVER THE GREAT BASIN WITH THE
RIDGE DOMINATING THE WESTERN HALF OF THE COUNTRY. A COLD FRONT
EXTENDED FROM A SURFACE LOW NORTH OF LAKE HURON SOUTH AND WEST
ACROSS SOUTHERN MICHIGAN AND NORTHERN INDIANA WEST TO NORTHERN
MISSOURI. AN AREA OF CONVECTION DEVELOPED ALONG AND AHEAD OF
THIS COLD FRONT LATE THIS AFTERNOON AND WAS STILL GOING STRONG
IN SOUTHERN INDIANA AND SOUTHWESTERN OHIO...WITH A SMALL AREA
AS CLOSE TO OUR FORECAST AREA AS THE NORTHWESTERN TIP OF PA.

SHORT TERM /TODAY THROUGH FRIDAY/...THE MAIN ITEM OF INTEREST
FOR THE SHORT TERM WILL BE THE POTENTIAL FOR CONVECTION AND
SEVERE WEATHER TODAY AND THIS EVENING...AS THE APPROACHING
FRONT PROVIDES EXTRA DYNAMIC FORCING TO AN ALREADY UNSTABLE
AIR MASS AHEAD OF THE FRONT. THERE IS CONSIDERABLE DISAGREEMENT
BETWEEN THE NORTH AMERICAN MESOSCALE AND THE GLOBAL FORECAST
SYSTEM MODELS BOTH ON THE TIMING AND LOCATION OF MAXIMUM FORCING
AND ESPECIALLY ON THE AMOUNT OF SURFACE BASED CAPE. THE GOOD
NEWS IS NEITHER MODEL SETS UP A GOOD LOW LEVEL JET AHEAD OF
THE FRONT AND IT APPEARS THAT AVAILABLE MOISTURE IS ALSO SOME
WHAT LIMITED WITH BOTH THE NAM AND GFS GIVING VALUES OF ONLY
0.75 INCH...GENERALLY ABOUT THE SAME AS IT IS CURRENTLY OVER
THE REGION. GIVEN THE COLD TEMPS ALOFT CONCUR WITH STORM
PREDICTION CENTER OUTLOOK THAT THE MAIN THREAT FROM THESE
STORMS WILL PROBABLY BE SMALL HAIL. MODEL SOUNDINGS HAD
LAPSE RATES THAT WERE CLOSE TO SUPERADIABATIC BY MID TO
LATE AFTERNOON. RECENT REPORTS FROM THIS STORM SYSTEM
BEAR THIS OUT WITH TWO INCIDENTS OF SEVERE HAIL EARLY
WEDNESDAY EVENING FROM NE OHIO...BUT DAMAGING WINDS WERE
ALSO REPORTED LATER THAT EVENING FROM SW OHIO..SO CANNOT
RULE OUT DAMAGING WINDS. THE 700 HPA OMEGA FIELD ON THE
NAM MODEL MOVES ACROSS THE HUDSON VALLEY BETWEEN 0000
AND 0300 GMT AND EXITS OUT OF OUR NEW ENGLAND ZONES
JUST BEFORE 0600 GMT. CURIOUSLY ENOUGH THE GFS MODEL
MAXIMIZES THIS PARAMETER IN THE HUDSON VALLEY AT 06Z...
WHILE DEVELOPING A SURFACE LOW OVER THE NY CITY METRO
AREA. BOTH MODELS TEND TO STALL THE FRONTAL PASSAGE SOME
WHAT TONIGHT AS THE SURFACE LOW MOVES SLOWLY NORTH INTO
CANADA AND A CLOSED 500 HPA LOW DIPS INTO THE REGION FROM
CANADA LATE TONIGHT...ROTATES ACROSS THE REGION FRIDAY...
AND SLOWLY LIFTS INTO SOUTHERN QUEBEC PROVINCE LATE
FRIDAY NIGHT. ONE OTHER ITEM OF GOOD NEWS IS THE LARGE
AMOUNT OF LOW LEVEL MOISTURE SUGGESTS THERE WILL BE A
GOOD AMOUNT OF CLOUDINESS MOST OF THE DAY...WHICH WILL
REDUCE THE AMOUNT OF SOLAR HEATING. BUT WE COULD GET SOME
SUN THIS MORNING...ESPECIALLY FROM ALBANY SOUTH...AND IT
LOOKS LIKE THE GFS/MOS TEMPS FOR THE HIGH TODAY LOOK GOOD.
FEEL THE GFS/MOS IS A TAD COOL ON TONIGHTS LOWS BUT LOOKS
REASONABLE FOR HIGHS FRIDAY AS IT APPEARS THERE WILL BE
LITTLE...IF ANY...SUNSHINE.

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...UNSTABLE WEATHER
PERSISTS THROUGH SATURDAY EVENING AS THE UPPER TROF GRADUALLY
LIFTS OUT OF THE REGION TO THE NORTH. HIGH PRESSURE FROM CENTRAL
CANADA WILL WEDGE EAST INTO THE REGION SUNDAY AFTERNOON...WITH
THE NORTHEASTERN LOW VERY SLOWLY DRIFING NORTHEAST WHILE THE
RIDGE FROM THE WEST MAKES ITS WAY FARTHER EAST AND WEAKENS AS
IT DOES. MODEL GUIDANCE SUGGESTS THAT THE MIDDLE OF THE WEEK
WILL BE COOL AND PLEASANT WITH TEMPS ABOUT 8 DEGREES BELOW
NORMAL FOR THIS TIME OF YEAR.

AVIATION /06Z THU TO 06Z FRI/...
GENERALLY VFR CONDITIONS AT KGFL/KALB/KPOU FOR MOST OF THE PERIOD.
THE MAIN THREAT FOR MVFR OR IFR CONDITIONS WILL BE THROUGH 12Z WED
DUE TO POSSIBLE FOG AND STRATUS WITH THE BEST CHANCE OF THESE
CONDITIONS AT KPOU WHERE SKIES WILL BE CLEAR TO PARTLY CLOUDY
THROUGH SUNRISE. AT KALB/KGFL SKIES WILL BE PARTLY CLOUDY TO CLOUDY
WITH CIGS BETWEEN 5000 AND 10000 FEET. DURING THE DAY MAINLY BKN CU
AT 5000 FEET WITH SCT SHOWERS AND THUNDERSTORMS AND ASSOCIATED
MVFR/IFR CONDITIONS POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING.
LATER THIS EVENING...SHOWERS WILL BECOME MORE WIDESPREAD WITH MVFR
CONDITIONS LIKELY AT ALL THREE SITES. SOUTH OR SOUTHWEST WINDS
THROUGH THE PERIOD WILL LIKELY BE 10 KNOTS OR LESS.

FIRE WEATHER...
FIRE WEATHER CONCERNS ARE NEGLIGIBLE DUE TO THE NUMEROUS SHOWERS...
PERIODS OF RAIN AND COOL MOIST WEATHER OF THE PAST FEW DAYS. MINIMUM
RELATIVE HUMIDITY VALUES TODAY WILL RANGE BETWEEN 40 AND 55 PERCENT
AND 45 TO 60 PERCENT ON FRIDAY. RELATIVE HUMIDITY VALUES WILL
RECOVER TO AROUND 100 PERCENT TONIGHT. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND COULD TURN INTO A
WIDESPREAD RAIN LATER TONIGHT AND EARLY FRIDAY MORNING.

HYDROLOGY...NOT LOOKING FOR ANY HYDRO PROBLEMS. LACK OF AVAILABLE
MOISTURE INDICATED BY THE PRECIPITABLE WATER VALUES SUGGESTS THE
ONLY FLOOD PROBLEM MIGHT BE FROM CELLS TRAINING ALONG A NORTH/SOUTH
LINE THIS EVENING...WHICH COULD POSSIBLY CAUSE MINOR FLOODING OF
ROADS OR PARKING AREAS MOMENTARILY. OVER STREAM AND RIVER BASINS
NOT LOOKING FOR ENOUGH RAIN OVER A LARGE ENOUGH AREA AS AT LEAST
SOME OF THE RAIN WILL SOAK INTO THE GROUND...AND BASIN-WIDE RAINFALL
AMOUNTS SHOULD GENERALLY BE LESS THAN AN INCH. MANY RESERVOIRS ARE
FULL OR NEARLY SO...BUT NOT ENOUGH SPILLOVER IS ANTICIPATED FOR
FLOODING. SCHOHARIE RESERVOIR CONTINUES TO RISE FROM THE RAIN THAT
FELL EARLIER THIS WEEK BUT IT STILL HAS MORE THAN 20 FEET TO GO.
ASHOKAN IS SPILLING ALMOST A FOOT WHILE HINCKLEY AND GREAT SACANDAGA
ARE ABOUT 6 INCHES BELOW SPILL. LAKE DELTA IS ABOUT A FOOT BELOW SPILL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM...
Hazardous weather outlook, May 18, 6:10 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
710 AM EDT THU MAY 18 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
710 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING.
A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE. LARGE HAIL GREATER
THAN THREE QUARTERS OF AN INCH IN DIAMETER AND DAMAGING WIND UP TO
60 MPH WILL BE THE THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR THIS
EVENING.

The radar

The Albany radar (KENX), 60 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Saratoga

When
May 18, 1:00 PM EST to 8:00 PM EST
Where
Saratoga County, Greenfield
Reported by
GOVT OFFICIAL
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

On May 18 at about 1 PM EST, an abandoned beaver dam on Putnam Brook in Greenfield, Saratoga County, broke. This brook eventually feeds water through Saratoga State Park via Slade Creek and Geyser Brook. Flooding occurred over several roadways and there were partial washouts on three streets. Roads affected by flooding were: Daniels Road, Clinton Street, Bloomfield Road, Denton Road, Clement Avenue and Locust Grove Road. Those that were partially washed out were: Bloomfield, Daniels and Denton. These washed out roads were closed for awhile. Low-lying areas of Saratoga State Park were evacuated. However, flooding did not occur in the park. There was no heavy rainfall for several days prior to the dam break. And although thunderstorms with locally heavy rainfall did occur on the day the dam was breached, weather radar suggested that the thunderstorms occurred after the break. The cause of the dam break was unknown, but was likely not weather-related.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512164.